Oregon, 2013

Damaging Winds in Oregon, March 20, 2013

March 20, 2013 · NWS PDT · 2 events in 1 county or zone

A combination of strong pressure gradients and convective outflow from a squall line thunderstorm produced damaging straight line winds on March 20th. Pendleton ASOS reported a 61mph gust with the gust front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A combination of strong pressure gradients and convective outflow from a squall line thunderstorm produced damaging straight line winds on March 20th. Pendleton ASOS reported a 61mph gust with the gust front. The Umatilla county sheriff reported power outages and large trees uprooted in the downtown area. About 15 to 20 minutes later a pump house was destroyed and trees were uprooted in Milton-Freewater. The top portion of a 50 foot tree snapped in half and was across highway 11. CWS Orion with a microserver weather instrument reported a 76 MPH wind gust in Milton-Freewater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 20, 10:05 AM PST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 20, 10:05 AM PST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1105 AM PDT WED MAR 20 2013

UPDATED THE AVIATION DISCUSSION

.SHORT TERM...RAIN HAS TAPERED OFF TO SCATTERED SHOWERS THIS
MORNING. SKIES ARE MOSTLY CLOUDY. RADAR AND SATELLITE INDICATE A
STRONG COLD FRONT MOVING INTO WESTERN WASHINGTON AND WESTERN OREGON.
FRONT WILL MOVE THROUGH THE FORECAST AREA THIS AFTERNOON. EXPECT
SHOWERS TODAY AND POSSIBLY A BRIEF PERIOD OF HEAVIER STEADY RAIN
WITH THE FRONTAL PASSAGE. THERE IS SOME WEAK INSTABILITY IN THE
ATMOSPHERE SO WILL MONITOR FOR THE POTENTIAL FOR ISOLATED
THUNDERSTORMS. SOUTHWEST WINDS ALOFT ARE FAIRLY STRONG TODAY AND
SURFACE GRADIENTS WILL INCREASE AFTER FRONT MOVES THROUGH. THIS WILL
CREATE BREEZY TO WINDY CONDITIONS IN THE AFTERNOON AND EVENING. SOME
AREAS COULD SEE WINDS GET INTO THE 30-45 MPH RANGE FOR A WHILE.  94

.AVIATION...WINDY SOUTH TO WEST WINDS WILL EFFECT ALL TAF SITES
TODAY WITH GUSTS AROUND 40 KTS. THE WINDS MAY ALSO REDUCE VSBY TO
UNDER 3 MILES CREATING MVFR CONDITIONS AT TIMES. IN ADDITION SOME
SHOWERS COULD CREATE LCL IFR ALONG WITH AREAS OF MVFR CEILINGS AS
WELL. AFTER 04Z THE WINDS AND SHOWERS SHOULD DECREASE AND A RETURN
TO MORE VFR CONDITIONS ARE LIKELY. HOWEVER GUSTY WEST WINDS TO 30
KTS ARE POSSIBLE INTO THURSDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 420 AM PDT WED MAR 20 2013/

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...A WEATHER SYSTEM IS
CURRENTLY MOVING ACROSS THE FORECAST AREA WITH A COLD FRONT WHICH IS
JUST NOW PASSING THE OREGON/WASHINGTON COAST. AN AREA OF RAIN COVERS
MUCH OF NORTHEAST OREGON AND SOUTHEAST WASHINGTON WITH SOME DECENT
RAINFALL AT THIS TIME. THERE IS SNOW IN THE HIGHER ELEVATIONS OF THE
CASCADES EAST SLOPES OF SOUTH CENTRAL WASHINGTON AT THIS TIME. AM
EXPECTING 3 TO 5 INCHES OF SNOW THERE WITH MEETS THE CRITERIA FOR A
WINTER WEATHER ADVISORY THERE. THE SNOWFALL WILL TAPER OFF TO ONLY
LIGHT SNOW SHOWERS BY 6 AM PDT. AS SUCH A WINTER WEATHER ADVISORY IS
IN EFFECT UNTIL THAT TIME FOR THE SOUTHERN AND CENTRAL WASHINGTON
CASCADE EAST SLOPES. NEXT CONCERN WILL BE THE DEVELOPMENT OF STRONG
WINDS BEHIND THE COLD FRONT LATER THIS MORNING BEHIND THE COLD
FRONT. EXPECTING WIND SPEEDS TO REACH OR EXCEED ADVISORY LEVELS FOR
THE LOWER COLUMBIA BASIN...THE SIMCOE HIGHLANDS...THE BLUE MOUNTAIN
FOOTHILLS...THE EASTERN COLUMBIA RIVER GORGE AND NORTH CENTRAL
OREGON. A WIND ADVISORY IS IN EFFECT FOR THESE AREAS BEGINNING AT
NOON TODAY AND CONTINUING THROUGH MIDNIGHT TONIGHT WITH TIGHT
SURFACE PRESSURE GRADIENTS. THAT STILL LOOKS GOOD AND WILL CARRY IT
WITH THIS FORECAST PACKAGE. THE PRESSURE GRADIENTS WILL WEAKEN LATE
TONIGHT AND THE WINDS WILL DIMINISH OVERNIGHT TONIGHT. WINDS ARE
THEN EXPECTED TO INCREASE AGAIN WITH AFTERNOON MIXING ON THURSDAY
BUT ARE NOT EXPECTED TO REACH ADVISORY SPEEDS. A COOL AND DRIER
NORTHWEST FLOW WILL THEN PREVAIL THURSDAY AND THURSDAY NIGHT INTO
THE EXTENDED FORECAST PERIOD. HOWEVER...THERE WILL STILL BE
SCATTERED SNOW SHOWERS IN THE NORTHEAST MOUNTAINS AND ALONG THE
CASCADE EAST SLOPES ON THURSDAY AND THURSDAY NIGHT AS A WEAK
DISTURBANCE EMBEDDED IN THE NORTHWEST FLOW MOVES ACROSS THE REGION.

88

.LONG TERM...FRIDAY THROUGH TUESDAY...FRIDAY THROUGH SUNDAY AN UPPER
LEVEL RIDGE WILL BUILD OFFSHORE. EASTERN WASHINGTON AND OREGON WILL
REMAIN IN NORTHWEST TO NORTH FLOW. WHILE THE LOWER ELEVATIONS SHOULD
REMAIN DRY...THERE WILL BE WEAK DISTURBANCES IN THE FLOW THAT WILL
CREATE INTERMITTENT PERIODS OF UPSLOPE SHOWERS ALONG THE BLUE
MOUNTAINS AND WALLOWA COUNTY. ALSO...EXPECT LINGERING SLOP OVER
SHOWERS ALONG THE CASCADES. MONDAY THROUGH TUESDAY MORNING A
TRANSITORY UPPER LEVEL RIDGE WILL MOVE THROUGH EASTERN WASHINGTON
AND OREGON. THIS WILL BRING DRIER CONDITIONS, WARMER DAYTIME
TEMPERATURES, AND COLDER NIGHTTIME TEMPERATURES DUE TO RADIATIONAL
COOLING. TUESDAY AFTERNOON THE RIDGE WILL MOVE INTO IDAHO AND
ANOTHER DISTURBANCE WILL PUSH MOISTURE INTO THE AREA. ALTHOUGH
CHANCES FOR PRECIPITATION WILL INCREASE...WARM MOIST SOUTHERLY FLOW
WILL INCREASE THE TEMPERATURES AS WELL. COONFIELD

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59  34  45  31 /  50  30  10  30
ALW  59  39  47  35 /  50  30  20  30
PSC  61  40  51  33 /  40  10  10  10
YKM  58  32  48  28 /  40  20  10  20
HRI  61  36  50  32 /  40  20  10  20
ELN  55  32  45  27 /  50  20  20  20
RDM  54  23  41  23 /  50  30  10  20
LGD  55  32  40  28 /  70  50  30  50
GCD  53  31  40  27 /  60  50  20  30
DLS  56  35  48  34 /  50  20  30  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT PDT TONIGHT
     ORZ041-042-044-507-508.

WA...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT PDT TONIGHT
     WAZ024-028-029-521.

&&

THREAT INDEX
TODAY : YELLOW
THURSDAY : GREEN
FRIDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/
Hazardous weather outlook, Mar 20, 4:00 AM PST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT WED MAR 20 2013

ORZ041-042-044-507-508-WAZ024-028-029-521-210700-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-SIMCOE HIGHLANDS-
500 AM PDT WED MAR 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND THIS EVENING.
A STRONG COLD FRONT WILL BRING VERY WINDY CONDITIONS WITH
SUSTAINED WINDS OF 30 TO 40 MPH AND GUSTS TO AROUND 50 MPH THIS
AFTERNOON AND EVENING. PLEASE SEE NWS PRODUCT ID PDXNPWPDT FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SIGNIFICANT HAZARDS ARE EXPECTED.

The radar

The Pendleton radar (KPDT), 2 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Umatilla

When
March 20, 11:08 AM PST
Where
Umatilla County, (Pdt)pendleton Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
45.700, -118.830

Thunderstorm Wind, Umatilla

When
March 20, 11:20 AM PST to 11:30 AM PST
Where
Umatilla County, 0.48 mi E of Blue Mtn to 1.46 mi NNW of Milton Freewater
Measured
66 kt (76 mph) measured gust
Reported by
Public
Coordinates
45.880, -118.390

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433299, 433300.